MAUDE Adverse Event Report: CONMED UTICA ARTHROSCOPIC ENERGY 50 DEGREE PROBE WITH SUCTION 18 CM; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

CONMED UTICA ARTHROSCOPIC ENERGY 50 DEGREE PROBE WITH SUCTION 18 CM; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number AES-50SL
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/06/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported device has been returned to conmed; however, the investigation of the device has not been completed.A supplemental and final report will be filed following the completion of the device evaluation and complaint investigation.This issue will continue to be monitored through the complaint system to assure patient safety.
 
Event or Problem Description
The sales representative reported on behalf of the customer that the aes-50sl, arthroscopic energy 50 degree probe with suction 18 cm, was used during a hip scope procedure on (b)(6) 2022 when it was reported that the head of the ablator came out but was able to be retrieved.Further assessment questioning found the device was in the sterile field when it fragmented and fell into the surgical site.The fragment was retrieved using another surgical instrument ((b)(4)).The probe was not used to finish the procedure.Due to the device breaking, it "slowed or time by a few minutes".It was reported that there was no injury to the patient and no medical/surgical intervention or hospitalization was required for the patient.The case was completed with "no additional issues".This report is being raised on the basis of malfunction with potential for injury upon reoccurrence.
 
Additional Manufacturer Narrative
Examinations of the returned used device, item aes-50sl confirm the reported problem, and found device electrode broken off from the probe tip.Detached electrode was not returned per evaluation.See attached photo.Returned condition of device shows device was previously used.Examination was performed per edge probes, standard work line #1, mp-09-1770, rev-ah.The manufacturing documents from the device history record have been reviewed with special attention to the manufacturing and inspection of the product.The product released for distribution was found to have met all specifications prior to shipment.A two-year lot history review was conducted and found no similar events reported for this lot number.A two-year review of complaint history revealed there has been a total of 60 complaints, regarding 63 devices, for this device family and failure mode.During this same time frame (b)(4) devices have been manufactured and shipped worldwide.Should all the complaint devices have been found confirmed for this reported failure, the rate of failure would be (b)(4).Per the instructions for use, the user is advised if any visual damage or defects are noticed during use, stop using the device immediately and replace the device.Maintain the probe tip, including the return electrode, in the field of view at all times.Injuries to the patient may result from inadvertent activation or movement of an activated probe outside the field of view.Care should be taken in procedures that may cover the probe return electrode.Alternate site ablation may occur if 75% of the return electrode is masked, making the return electrode surface area smaller than that of the active electrode.This issue will continue to be monitored through the complaint system to assure patient safety.
 
Event or Problem Description
The sales representative reported on behalf of the customer that the aes-50sl, arthroscopic energy 50 degree probe with suction 18 cm, was used during a hip scope procedure on (b)(6) 2022 when it was reported that the head of the ablator came out but was able to be retrieved.Further assessment questioning found the device was in the sterile field when it fragmented and fell into the surgical site.The fragment was retrieved using another surgical instrument (grasper).The probe was not used to finish the procedure.Due to the device breaking, it "slowed or time by a few minutes".It was reported that there was no injury to the patient and no medical/surgical intervention or hospitalization was required for the patient.The case was completed with "no additional issues".This report is being raised on the basis of malfunction with potential for injury upon reoccurrence.

Brand Name
ARTHROSCOPIC ENERGY 50 DEGREE PROBE WITH SUCTION 18 CM
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
CONMED UTICA
525 french rd
utica NY 13502
Manufacturer (Section G)
CONMED UTICA
525 french rd
utica NY 13502
Manufacturer Contact
courtney pomichter
525 french rd
utica, NY 13502
3156243107
MDR Report Key14433912
Report Number1320894-2022-00096
Device Sequence Number14733610
Product Code GEI
UDI-Device Identifier10653405004974
UDI-Public(01)10653405004974(17)230416(10)202110181
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K153499
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/31/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/16/2023
Device Model NumberAES-50SL
Device Catalogue NumberAES-50SL
Device Lot Number202110181
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/17/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/06/2022
Supplement Date Received by Manufacturer05/25/2022
Initial Report FDA Received Date05/19/2022
Supplement Report FDA Received Date05/31/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/18/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Patient Sequence Number1
Patient SexUnknown
Patient EthnicityNon Hispanic